Michigan, 2008

Heavy Snow in Michigan, December 24, 2008

December 24, 2008 · NWS APX · 3 events in 3 counties and zones

Two periods of snow affected Northern Michigan. On the 23rd, a pair of upper level disturbances brought 1 to 4 inches of snow to the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Two periods of snow affected Northern Michigan. On the 23rd, a pair of upper level disturbances brought 1 to 4 inches of snow to the area. After a break in the pre-dawn hours, low pressure brought locally heavier snow to the region on the 24th. Atlanta picked up 9 inches of snow, McBain 8 inches, and Leland 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 24, 4:49 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 24, 4:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
449 AM EST WED DEC 24 2008

.SYNOPSIS.../ISSUED AT 443 AM/

LOW PRESSURE FROM ILLINOIS WILL RAPIDLY INTENSIFY AS IT TRACKS INTO
THE SAGINAW BAY REGION BY MID AFTERNOON. WIDESPREAD SNOWS WILL MOVE
INTO ALL OF NORTHERN MICHIGAN FROM MID MORNING THROUGH AFTERNOON.
THESE SNOWS MAY COME DOWN IN A FURIOUS FASHION...ALIGNING A SWATH OF
MODERATE TO LOCALLY HEAVY SNOWS DIRECTLY ACROSS NORTHERN LOWER
MICHIGAN. SNOWFALL RATES OF 2 INCHES PER HOUR WILL BE POSSIBLE AT
TIMES...MAKING THIS A RATHER QUICK BURST OF HIGH IMPACT HEAVY SNOW
FOR A BUSY TRAVEL DAY. A BRIEF PERIOD OF LIGHT LAKE EFFECT IS
EXPECTED IN THE SNOWBELTS BEHIND THIS HEAVY SNOW...INTO CHRISTMAS
MORNING. DRIER AIR AND HIGH PRESSURE THEN SETTLE IN FOR THE REST OF
CHRISTMAS DAY AND EVENING. THE ACTIVE WEATHER PATTERN RELOADS YET
AGAIN...AND SNOWS ARE EXPECTED TO BREAK OUT ACROSS MUCH OF THE
REGION LATE THURSDAY NIGHT INTO FRIDAY MORNING...AHEAD OF A VERY
STRONG SURGE OF WARM AIR. THIS WARM AIR WILL LIKELY TURN ANY SNOWS
INTO LIGHT RAIN AND DRIZZLE...POSSIBLY SOME FREEZING
DRIZZLE...BEFORE A SWATH OF MODERATE RAINFALL SWEEPS THROUGH THE
REGION AROUND THE LATE FRIDAY NIGHT TO SATURDAY TIME FRAME.

SMD

&&

.SHORT TERM.../ISSUED AT 443 AM/...TODAY

FORECAST CONCERNS ABOUND...CENTERING ON SNOW
ACCUMULATIONS...PLACEMENT OF HEAVIER SNOW AMOUNTS...AND EVEN SOME
POSSIBLE MIXED PRECIP CONCERNS FOR PARTS OF THE AREA AS LOW PRESSURE
QUICKLY ORGANIZES AND RACES NORTHEAST THROUGH CENTRAL MICHIGAN THIS
AFTERNOON. MORNING WATER VAPOR IMAGERY TELLS THE STORY AS SOUTHERN
PLAINS SHORTWAVE TAKES THE TURN NORTHEAST...WITH EXPANDING AREA OF
CENTRAL PLAINS PRECIPITATION ALREADY BREAKING OUT IN RESPONSE.
PRECIPITATION WILL CONTINUE TO STREAK NORTHEAST THIS
MORNING...QUICKLY OVERSPREADING NORTHERN MICHIGAN BEFORE NOON. UNTIL
THAT TIME...STILL SOME CONCERN FOR A LITTLE FREEZING DRIZZLE WITH
SOUNDINGS SHOWING LITTLE MID LEVEL MOISTURE ABOVE SATURATED LOW
LEVELS. SNOW ACCUMULATIONS AND PLACEMENT OF HEAVIER SNOW A REAL
STRUGGLE...AND BASED OFF PROJECTED PATH OF MID LEVEL WAVE AND
SURFACE REFLECTION...LOOKING FOR THE HEAVIEST SNOW TO SET UP A
LITTLE FARTHER NORTHWEST THAN INITIALLY ANTICIPATED...RUNNING
GENERALLY NORTHWEST OF A LINE EXTENDING FROM HOUGHTON LAKE TO
ALPENA. AS FOR AMOUNTS...GENERALLY LOOKING AT A BROAD AREA OF 3 TO 5
INCHES...WITH SLIGHTLY LOWER ACCUMULATIONS EXPECTED SOUTHEAST OF
THIS LINE OWNING TO DRY SLOT ISSUES LATER THIS AFTERNOON AS WELL AS
SURFACE TEMPERATURES POSSIBLY RISING A FEW DEGREES ABOVE
FREEZING...REALLY CUTTING BACK ON SNOW TO LIQUID RATIO (ALTHOUGH
SOUNDINGS EVEN HERE SUGGEST PRECIPITATION WILL REMAIN ALL SNOW).
SOME HEFTY CONCERN FOR EXACT SNOWFALL AMOUNTS...HOWEVER...WITH
CONTINUED STRONG SIGNAL FOR VERY HEAVY SNOWFALL RATES WITHIN VERY
DEEP LAYER OF LOW STATIC STABILITY. THIS SUGGESTS HIGH POTENTIAL FOR
ENHANCED BANDING STRUCTURES IN LARGER NORTHWEST QUADRANT SNOW
SHIELD...WITH RATES APPROACHING 1 TO 2 INCHES PER HOUR. IF THIS
OCCURS...COULD EASILY SEE AMOUNTS APPROACHING 6 INCHES IN ISOLATED
LOCATIONS...ESPECIALLY WHERE PIVOT POINTS OF BANDING ELEMENTS OCCUR.
ALL THIS...COMBINED WITH A VERY BUSY TRAVEL DAY...MADE FOR SOME VERY
CHALLENGING HEADLINE DECISIONS. MORE ON THIS TO FOLLOW.

MSB

&&

.LONG TERM.../ISSUED AT 443 AM/...TONIGHT AND BEYOND

TONIGHT...SYNOPTIC SNOW QUICKLY PIVOTS NORTHEAST OUT OF THE
AREA...ONLY TO BE REPLACED BY WNW TO NW LAKE EFFECT SNOWS OVERNIGHT.
STILL APPEARS TO BE A BRIEF WINDOW THIS EVENING WHEN PARAMETERS ARE
SOMEWHAT FAVORABLE FOR SOME DECENT LES WITH LINGERING SYNOPTIC
MOISTURE AND INVERSION HEIGHTS UPWARDS OF 5.5 TO 6.0 KFT. ONE
LIMITING FACTOR APPEARS TO RATHER MARGINAL INSTABILITY AS LAKES
CONTINUE TO COOL...WITH DELTA T/S LOOKING TO BE JUST ABOVE THE
THRESHOLD OF 13C. THUS...CURRENT THINKING IS 2...TO PERHAPS...3
INCHES IN FAVORED LAKE EFFECT AREAS. LES SHOULD WEAKEN OVERNIGHT AS
LOSS OF SYNOPTIC MOISTURE/LOWERING INVERSION LEVELS TRUMP INCREASING
OVER-WATER INSTABILITY.

HEADLINE MANAGEMENT...INTERESTING TO SAY THE LEAST. WELL...AFTER
MUCH COLLABORATION WITH FELLOW FORECASTER AND SURROUNDING OFFICES...CAME
UP WITH THIS SOLUTION. HAVE UPGRADED ALL BUT FOUR SOUTHEAST COUNTIES
OF NORTHERN LOWER MICHIGAN TO A WINTER STORM WARNING...SPECIFICALLY
CENTERED ON HIGH IMPACT SNOWFALL RATE POTENTIAL AND BUSY TRAVEL
PERIOD. IN ADDITION...ALTHOUGH GRIDS DO NOT REFLECT SPECIFIC WARNING
CRITERIA SNOWFALL AMOUNTS...AREAS COULD SEE 6 INCHES OR MORE BASED
ON POTENTIAL BANDING STRUCTURES. UNFORTUNATELY...GIVEN LOW
PROBABILITY OF FORECASTING EXACT PLACEMENT...FELT MORE COMFORTABLE
HIGHLIGHTING THIS POTENTIAL IN WARNING TEXT THAN TO BROADBRUSH 6
INCH AMOUNTS IN GRIDS. EASTERN UPPER AND FOUR SOUTHEAST COUNTIES
WILL BE PLACED IN WINTER WEATHER ADVISORY. ALTHOUGH THESE FOUR
COUNTIES WERE IN THE INITIAL WARNING ISSUED YESTERDAY...OVERNIGHT
SNOWFALL DID NOT MATERIALIZE...WITH JUST A COUPLE INCHES BEING
REPORTED FROM YESTERDAYS SNOW. GIVEN DRY SLOT AND TEMPERATURE
ISSUES...COULD SIMPLY NOT JUSTIFY KEEPING THEM IN THE WARNING. ALL
WARNINGS/ADVISORIES WILL RUN THROUGH 03Z.

THURSDAY...LOOKING LIKE A RATHER QUIET DAY...ESPECIALLY BY RECENT
STANDARDS...AS HIGH PRESSURE RIDGE AXIS CRESTS THE NORTHERN LAKES.
LINGERING LIGHT LAKE EFFECT SNOWS IN WEST TO SOUTHWEST FLOW REGIME
DURING THE MORNING SHOULD GIVE WAY TO NOTHING MORE THAN SHORE
HUGGING FLURRIES DURING THE AFTERNOON AS DEEP LAYER DRY WEDGE
OVERSPREADS THE AREA AND OVER-WATER INSTABILITY BEGINS TO WANE.
FULLY EXPECTING MOST AREAS TO SEE AT LEAST SOME PEEKS OF SUNSHINE.
TEMPERATURES NOT TO SHABBY EITHER...REACHING THE MID 20S ACROSS THE
BOARD.

THURSDAY NIGHT...WELL...QUIET WEATHER AROUND THESE PARTS SURE DOES
NOT LAST LONG...AND THURSDAY NIGHT APPEARS TO BE NO EXCEPTION. AFTER
DRY EVENING...IMPRESSIVE WAA KICKS IN AS 850MB LOW LEVEL JET
STRENGTHENS TO 50+ KNOTS AS IT PUNCHES INTO MICHIGAN. ISENTROPIC
UPGLIDE FOLLOWS SUIT WITH 50 KNOTS NEARLY PERPENDICULAR TO THE
290K-295K ISENTROPIC SURFACES...WITH ATTENDANT MIXING RATIOS PUSHING
3 TO 4 G/KG BY MORNING. FULLY EXPECT TO SEE SNOW SHIELD QUICKLY
BLOSSOM OVER THE AREA AFTER MIDNIGHT...IF NOT A COUPLE HOURS SOONER.
LOOKING LIKE A POTENTIAL ADVISORY EVENT IF THINGS COME TOGETHER AS
SOME GUIDANCE SUGGESTS. WILL TENTATIVELY PUT IN ABOUT 1 TO 3 INCHES
AS A STARTING POINT.

FRIDAY THROUGH SUNDAY...STRONG WAA REGIME GOES FULL BORE FRIDAY
THROUGH SATURDAY AHEAD OF DEEP MERIDIONAL TROUGH AXIS AND ASSOCIATED
STRONG COLD FRONT MOVING INTO THE WESTERN GREAT LAKES
REGION...SENDING 850MB TEMPERATURES INTO THE HIGH SINGLE DIGITS
SATURDAY. STILL LIKE THE SLOWER TIMING SET FORTH BY THE DAY CREW
GIVEN BREADTH OF DOWNSTREAM EAST COAST RIDGING. MOISTURE SURGE AHEAD
OF THIS FRONTAL FEATURE PHENOMENAL BY LATE DECEMBER STANDARDS...WITH
PWAT VALUES PROGGED TO REACH WELL IN EXCESS OF AN INCH OVER THE
GREAT LAKES AN HEELS OF UNINTERRUPTED WESTERN GULF OF MEXICO
MOISTURE FEED. LIKE INHERITED FORECAST FEATURING WINTRY MIX FRIDAY
AS SURFACE TEMPERATURES SHOULD BE RATHER RELUCTANT TO RESPOND TO
STOUT MID LEVEL WARMING GIVING EXCEEDINGLY DEEP SNOWPACK FOUND
ACROSS MICHIGAN. STILL...GIVEN MAGNITUDE OF PROGGED WAA...SEE NO
REASON ANY WINTRY MIXTURE WILL NOT CHANGE TO RAIN BY SATURDAY...OR
EVEN FRIDAY NIGHT. SPEAKING OF RAIN...GIVEN PHENOMENAL MOISTURE
PROFILES...COULD SEE SOME RATHER SIGNIFICANT RAIN ALONG FRONTAL
PASSAGE FRIDAY NIGHT/SATURDAY (STILL SOME SIGNIFICANT TIMING
DIFFERENCES AMONGST VARIOUS MEDIUM RANGE GUIDANCE). AS LAST BRIEF
WARM-UP A COUPLE WEEKS AGO SHOWED...COMBINATION OF WARM TEMPERATURES
AND HIGH DEWPOINTS (THIS WILL PROBABLY BE EVEN WARMER/MORE MOIST
THEN THAT EVENT) CAN BE REMARKABLY EFFICIENT AT MELTING SNOW. WHILE
I DO NOT SEE A SIGNIFICANT RIVER FLOODING THREAT AS DEEP SNOWPACK
SHOULD BE PRETTY EFFICIENT AT ABSORBING THIS WATER...DO EXPECT SOME
SIGNIFICANT PONDING ON AREA ROADWAYS WITH THIGH DEEP SNOWPACK ALONG
THE SIDE OF THE ROADS...JUST SOMETHING TO MENTION.

MSB

&&

INITIAL WEAK PRESSURE GRADIENT SHOULD KEEP WINDS ON THE LIGHT SIDE
THIS MORNING BEFORE INTENSIFYING LOW PRESSURE RACES NORTHEAST
ACROSS LOWER MICHIGAN LATER THIS AFTERNOON. NORTHWEST
WINDS...BECOMING GUSTY...WILL OVERSPREAD THE AREA LATER TODAY AND
TONIGHT...PROBABLY NECESSITATING THE NEED FOR EVENTUAL SCA/S ON MANY
NEARSHORE WATERS.

MSB

&&

.AVIATION.../ISSUED AT 1152 PM/...VALID FOR 06Z TAFS

IFR TO MVFR CEILINGS WILL CONTINUE OVERNIGHT AS LOW LEVEL MOISTURE
REMAINS ACROSS THE AREA...SETTING UP THE POTENTIAL FOR SOME FREEZING
DRIZZLE. HOWEVER...WILL LEAVE THE MENTION OUT OF THE TAFS FOR NOW
WITH THE BEST POTENTIAL REMAINING IN THE HIGHER TERRAIN. BY
MORNING...LAKE EFFECT SNOW BAND OVER LAKE MICHIGAN...WILL SHIFT
ONSHORE INTO THE PELLSTON AND TRAVERSE CITY AREAS AFTER
12Z...PERHAPS RESTRICTING VISIBILITIES FOR A TIME. HOWEVER...THE
BAND WILL BE WEAKENING AND WILL LEAVE THE MENTION OUT OF THE TAF FOR
THE TIME BEING. FINALLY...WIDESPREAD MODERATE TO HEAVY SNOW WILL
DEVELOP BY LATE TOMORROW MORNING AND CONTINUE THROUGH TOMORROW
EVENING PRODUCING VERY LOW VISIBILITIES AND KEEPING IFR CEILINGS
LOCKED IN ACROSS NORTHERN MICHIGAN.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MIZ016>034.
     WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR MIZ008-
     015-035-036-041-042.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Dec 23, 10:05 PM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1005 PM EST TUE DEC 23 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1005 PM EST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

ALTHOUGH A BRIEF BREAK FROM THE SNOWFALL IS EXPECTED OVERNIGHT....
PATCHY AREAS OF FREEZING DRIZZLE ARE EXPECTED TO DEVELOP THROUGH THE
REMAINDER OF TONIGHT...ESPECIALLY IN THE HIGHER TERRAIN. PLEASE SEE
ONGOING WARNINGS AND ADVISORIES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF SNOW WILL OCCUR ON WEDNESDAY. THIS STORM HAS THE
POTENTIAL TO PRODUCE HEAVY SNOW...ESPECIALLY IN NORTHERN LOWER
MICHIGAN. PLEASE SEE ONGOING WARNINGS AND ADVISORIES FOR ADDITIONAL
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON SNOWFALL REPORTS OR ANY REPORTS OF
FREEZING DRIZZLE TO THE NATIONAL WEATHER SERVICE.

KAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Missaukee

When
December 24, 6:00 AM EST to 8:00 PM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Heavy Snow, Leelanau

When
December 24, 6:00 AM EST to 6:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Heavy Snow, Montmorency

When
December 24, 9:00 AM EST to 9:00 PM EST
Where
Montmorency forecast zone
Reported by
Trained Spotter
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147412, 147414, 147415.